Learning objectives: The use of inappropriate abbreviation can lead to medical errors and harm patients in all fields of medicine
Case information: A 67 year old female with cardiovascular risk factors was referred to the Emergency Department (ED) for chest pain. The patient was initially seen in the office setting, received aspirin, oxygen and nitrates. Physical exam in the ED revealed tachycardia and epigastric pain. EKG showed sinusal tachycardia and diffuse T wave changes. Laboratory tests were significant only for leukocytosis. The patient underwent a CT scan of the abdomen to assess for acute abdominal process. The CT was read as “no acute intraabdominal process but small bilateral PE” on preliminary read. The ED physician interpreted “PE” as “pulmonary embolism”, administered intravenous heparin and admitted the patient to the floor. The next day, she developed gastrointestinal bleeding requiring transfer to the ICU, blood transfusion and emergent endoscopy which showed esophageal necrosis. The final reading of the CT showed no evidence of pulmonary embolism, but did show pleural effusion, which the abbreviation “PE” had been inappropriately used to indicate. “PE” is listed on this institution’s approved abbreviation list as “pulmonary embolism”. The patient was discharged 8 days after admission without further harm.
Discussion: In 2001 the Joint Commission flagged the use of potentially dangerous abbreviations as being a major factor contributing to medication errors. Since then, the standardization of medical abbreviations has been recommended and enforced throughout health care institutions. The use of abbreviations is common in medicine and may lead to serious errors including areas other than medication administration. This case illustrates the impact of inappropriate use of abbreviations on patient safety in the field of diagnostic errors. Reducing the use of abbreviations and/or using only approved abbreviations is a key component for patient safety and health care quality.